Arkansas, 2016

Damaging Wind in Arkansas, March 3, 2016

March 3, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered elevated showers and thunderstorms developed over Central and Southeast Oklahoma during the evening of March 2nd, ahead of a fast moving upper level disturbance. These showers and thunderstorms quickly moved into the northern sections of Southwest Arkansas after midnight on March 3rd, and developed into a narrow northeast to southwest line as it moved across northern Hempstead and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered elevated showers and thunderstorms developed over Central and Southeast Oklahoma during the evening of March 2nd, ahead of a fast moving upper level disturbance. These showers and thunderstorms quickly moved into the northern sections of Southwest Arkansas after midnight on March 3rd, and developed into a narrow northeast to southwest line as it moved across northern Hempstead and Nevada Counties. Gusty winds in excess of 50 mph were common with these storms, with a 52 mph wind gust recorded in Dequeen at 1234 am, with these winds likely strengthening as the storms moved across northern Nevada County. A roof was peeled off of a mobile home northeast of Prescott and a large pine tree was also downed in this same area as these storms raced across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 2, 11:37 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 2, 11:37 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 PM CST WED MAR 2 2016

.AVIATION...
MVFR CIGS CONTINUE TO DEVELOP AND SPREAD NWD...AS LL MOISTURE
INCREASES AHEAD OF ANOTHER COLD FRONT. AN AREA OF TSTMS IS ONGOING
ACROSS SERN OK...AND THIS CONVECTION WILL DIP SEWD DURING THE
OVERNIGHT HOURS THROUGH THE FIRST HALF OF TUESDAY. VFR CONDITIONS
WILL GRADUALLY RETURN TO THE SITES FROM W TO E BETWEEN 16-22Z.
OTHERWISE...SLY WINDS 5-10 KTS OVER THE ERN HALF OF THE REGION...
AND 10-15 OVER THE WRN HALF OVERNIGHT. WINDS WILL VEER AROUND TO
THE W AND NW AFTER FROPA TUESDAY...WITH SPEEDS 10-15 KTS WITH
HIGHER GUSTS. WIND SPEEDS WILL DECREASE TO 5 KTS OR LESS QUICKLY
AFTER SUNSET. /12/

&&

.PREV DISCUSSION... /ISSUED 1031 PM CST WED MAR 2 2016/

DISCUSSION...
MAIN CHANGES TO THE THIS FORECAST WAS TO MAKE ADJUSTMENT TO THE
SURFACE WINDS FOR THE REST OF THE OVERNIGHT PERIOD AND FOR THE DAY
ON THURSDAY...WHICH WILL RESULT IN A LAKE WIND ADVISORY FOR MUCH
OF EAST AND NORTHEAST TEXAS FROM 9 PM TO 6 AM CST THURSDAY...DUE
TO A TIGHT PRESSURE GRADIENT OVER THE AREA. ALSO INCLUDED A LAKE
WIND ADVISORY FOR THE ENTIRE FOUR STATE REGION FROM 9 AM CST TO 6
PM CST DUE TO THE TIGHT PRESSURE GRADIENT WITH THE SURFACE LOW AND
A PASSING COLD FRONT IN WAKE OF THE DEPARTURE OF THE LOW PRESSURE
SYSTEM. WINDS WILL BE MORE SOUTHERLY FOR EAST AND NORTHEAST TEXAS
FOR THE OVERNIGHT LAKE WIND ADVISORY THEN FROM THE WEST TO
NORTHWEST FOR THE LAKE WIND ADVISORY FROM 9 AM TO 6 PM. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  75  44  69 /  10  20   0   0
MLU  49  73  44  64 /  20  40   0   0
DEQ  47  70  34  66 /  30  20   0   0
TXK  51  72  41  65 /  20  20   0   0
ELD  48  71  39  64 /  20  40   0   0
TYR  57  74  44  72 /  10  10   0   0
GGG  58  76  43  70 /  10  20   0   0
LFK  58  81  45  73 /  10  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR ARZ050-051-
     059>061-070>073.

LA...LAKE WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR LAZ001>006-
     010>014-017>022.

OK...LAKE WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR OKZ077.

TX...LAKE WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     LAKE WIND ADVISORY UNTIL 6 AM CST THURSDAY FOR TXZ108>112-
     124>126-136>138-149>153.

&&

12
Hazardous weather outlook, Mar 2, 11:48 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST WED MAR 2 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1148 AM CST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS ARE POSSIBLE BEGINNING BEFORE DAYBREAK EARLY
THURSDAY MORNING AND CONTINUING UNTIL AROUND MIDDAY THURSDAY...MAINLY
EAST OF A LINE FROM VALLIANT OKLAHOMA TO TOLEDO BEND
RESERVOIR...AS A COLD FRONT MOVES INTO THE AREA. SMALL HAIL IS
POSSIBLE IN THE STRONGER STORMS...HOWEVER...SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THUNDERSTORMS ARE ALSO EXPECTED BEGINNING LATE SATURDAY NIGHT AND
CONTINUING INTO TUESDAY AS A SERIES OF UPPER LEVEL TROUGHS MOVE
ACROSS THE REGION. THE MOST LIKELY PERIOD FOR SEVERE WEATHER IS
EXPECTED TO BE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH
TONIGHT.

VII

In the hours before

Special weather statement, Mar 3, 12:14 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 AM CST THU MAR 3 2016

ARZ050-051-OKZ077-030715-
HOWARD AR-SEVIER AR-MCCURTAIN OK-
1214 AM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD...SEVIER AND
MCCURTAIN COUNTIES UNTIL 115 AM CST...

AT 1213 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLOUDY...OR 26 MILES NORTHEAST OF HUGO...MOVING
EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE QUEEN...HORATIO...UMPIRE...BROKEN BOW...LOCKESBURG...GILLHAM...ATHENS...
WRIGHT CITY...VALLIANT...MILLERTON...RUFE...OAK HILL...HOLLY CREEK...
GOLDEN...LEBANON...BETHEL...PICKENS...SHERWOOD...EAGLETOWN AND WEST LINE.

LAT...LON 3419 9447 3419 9424 3436 9425 3435 9403
      3392 9412 3400 9516 3423 9515 3425 9505
      3445 9504 3451 9446
TIME...MOT...LOC 0613Z 273DEG 47KT 3424 9513

06
Special weather statement, Mar 3, 12:54 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 AM CST THU MAR 3 2016

ARZ050-051-060-061-030745-
NEVADA AR-HOWARD AR-HEMPSTEAD AR-SEVIER AR-
1254 AM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOWARD...EAST
CENTRAL SEVIER...NORTHERN NEVADA AND NORTHEASTERN HEMPSTEAD COUNTIES
UNTIL 145 AM CST...

AT 1253 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MEYERS
TO NEAR LOCKESBURG...AND MOVING EAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...PRESCOTT...LOCKESBURG...BLEVINS...CORINTH...CENTER POINT...
MCCASKILL...OZAN...SILVER RIDGE...MUDDY FORK AND BOUGHTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3418 9382 3401 9382 3401 9375 3395 9353
      3396 9347 3396 9338 3390 9330 3384 9329
      3381 9317 3374 9326 3395 9419 3419 9390
TIME...MOT...LOC 0653Z 280DEG 52KT 3457 9345 3400 9415

24
Special weather statement, Mar 3, 1:08 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 AM CST THU MAR 3 2016

ARZ050-051-059>061-070-071-TXZ097-030815-
NEVADA AR-HOWARD AR-MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR-
LAFAYETTE AR-SEVIER AR-BOWIE TX-
108 AM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAFAYETTE...LITTLE
RIVER...SOUTHEASTERN HOWARD...NORTHERN MILLER...SOUTHEASTERN
SEVIER...NEVADA...HEMPSTEAD AND NORTHEASTERN BOWIE COUNTIES UNTIL 215
AM CST...

AT 108 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRATER OF DIAMONDS
STATE PARK TO 8 MILES NORTH OF NEW BOSTON...AND MOVING EAST AT 60
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TEXARKANA...HOPE...WAKE VILLAGE...ASHDOWN...NASHVILLE...PRESCOTT...STAMPS...
LEWISVILLE...MINERAL SPRINGS...NASH...HOOKS...RED LICK...EMMET...WILTON...
PERRYTOWN...ROSSTON...GARLAND...TOLLETTE...FULTON AND OGDEN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3372 9310 3364 9311 3326 9364 3356 9458
      3397 9403
TIME...MOT...LOC 0708Z 286DEG 54KT 3402 9371 3359 9445

24

The radar

The Little Rock radar (KLZK), 147 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
March 3, 1:35 AM CST
Where
Nevada County, 0.86 mi NW of Boughton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.859, -93.341

A roof was peeled off of a mobile home along Highway 67 northeast of Prescott. A large pine tree was also downed across Highway 67 as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613937.